O'Brian CP, McLellan AT.
Myths about the Treatment of Addiction.
Lancet 1996; 347: 237-240.
"... addictions are similar to other chronic
disorders such as arthritis, hypertension, asthma and
diabetes. Addicting drugs produce changes in brain pathways that endure long after the person
stops taking them. Further, the associated medical, social, and occupational difficulties that usually
develop during the course of addiction do not disappear when the patient is detoxified. These
protracted brain changes and the associated personal and social difficulties put the former addict
at great risk of relapse. Treatment for addiction, therefore, should be regarded as being long
term... " [p. 237]
O'Dowd JJ, Spragg PP, Routledge PA.
Fatal Triazolam Poisoning.
BMJ 1988; 297: 1048.
" A 5 8 year old women was being treated for
depression and taking 0,25 mg triazolam at night...
on the day of her death she ran into a neighbour s house and stated that she had taken 70 tablets.
She collapsed, became unconscious, and died shortly after reaching the accident and emergency
" It is often stated that benzodiazepine
poisoning is comparatively safe, but we would agree with
Dr Sunter and others that patients who have taken an overdose of triazolam should be carefully
monitored and that death can result from an overdose of this drug. " [p. 1084]
[Key words; Halcion, triazolam, poisoning, suicide]
Olajide D, Lader M.
Depression Following Withdrawal from Long-Term Benzodiazepine Use: A
Report of Four Cases.
Psychological Medicine 1984; 14: 937-940.
Depression following withdrawal from long- or
short-term use of benzodiazepines is not
uncommon, yet it is underreported in the benzodiazepine withdrawal literature. Four cases of
depressive illness supervening during benzodiazepine withdrawal are reported. Depression may,
it is suggested, be an integral part of the benzodiazepine withdrawal syndrome. [SUMMARY p.
[Key words; withdrawal, depression]
Olson KR, Yin L, Osterloh J, Tani A.
Coma Caused by Trivial Triazolam Overdose.
American Journal of Emergency Medicine 1985; 3: 210-211.
Physicians should be aware that unlike older,
longer-acting benzodiazepines, the new hypnotic
triazolam may cause serious central nervous system depression following relatively small
overdosage. Patients receiving triazolam should be carefully instructed not to exceed usual
recommended doses. [ SUMMARY p. 211]
[Key words; Halcion, triazolam, poisoning]
Oster G, Huse DM, Adams SF, Imbimbo J,
Benzodiazepine Tranquilizers and the Risk of Accidental Injury.
American Journal of Public Health 1990; 80: 1467-1470.
" We found accident-related care was more likely
among persons who had been prescribed
benzodiazepines; among these persons, the probability of an accident-related medical encounter
was higher during the months in which a prescription for a benzodiazepine had recently been filled
compared to other months. " [p. 1467]
[Key words; psychomotor impairment, accidents]
Triazolam Syndrome 10 Years On.
Lancet 1989; i: 451-452.
" It is now 10 years since the Lancet published
a letter from a Dutch psychiatrist, Dr van der
Kroef, who described anxiety, derealisation, paranoid ideas, and other mental changes associated
with triazolam ("Halcion"). The response was remarkable. Twelve leading investigators from
across the northern hemisphere signed a co-ordinated letter to the Lancet expressing alarm that
this report had appeared and they rejected its contents. Two medical advisors to Upjohn wrote in
similar vein. " [p . 451]
" What was not being recognised was that
sleeping pills are mostly taken by the middle-aged or
older, often for months or years. "
" It was also not recognised that halcion had
been marketed when in controlled trials (and
excluding chronic schizophrenic patients), only 11 patients over the age of 40 were known to
have taken 0.25 mg triazolam for more than 2 weeks. Even fewer, perhaps 3 or 4 patients over
the age of 40 (one cannot tell precisely from the publication) were known to have taken 0.5 mg
for over two weeks, as well as some young men. Leibowitz and Sunshine mentioned that amnesia
and "restlessness and nervousness" were associated with halcion. Upjohn would claim to have
additional unpublished data "on file", data that have been said to be defective, which may be why
it remains unpublished. Quality of data always rests on the manner and care of collection.
Upjohn's studies consistently used a breakfast-time questionnaire about the previous night's sleep,
with a final question. "Did you have any side effects ?". Little wonder that grogginess emerged as
the supposedly only adverse effect of triazolam. Upjohn sponsored no long-term studies in which
information was collected in the evening about feelings, or events such as quarrels, during the day.
" [p. 451]
" There have since been three double-blind
controlled trials with adequate numbers of subjects,
all aged over 40, all taking triazolam for over two weeks, and with planned evaluation of daily
mood and behaviour. All three found that regular nightly triazolam causes daytime anxiety. " [p.
" Upjohn-funded research has concentrated on
dosing for 1-7 nights: little time for the
development of tolerance. It is with regular intake of triazolam that brain function gradually
changes and leads to daytime anxiety, while in the sleep laboratory the response of the brain after
three weeks differs from the response after the first two doses. " [p. 452]
" van der Kroef was right, you were right to
publish his letter in 1979, and the Netherlands have
been right to ban triazolam since. People who complain of poor sleep are generally anxious
people. If after 3 weeks they are even more anxious, doctor and patient alike easily attribute any
change to the patient rather than to the drug. It is a matter of concern that halcion was marketed
on the basis of deficient research. It should no longer be sold. " [p. 452]
[Key words; Halcion, triazolam, drug manufacturers]
Ingen menyrad? Klicka här